MAUDE Adverse Event Report: STRYKER SPINE-US 8MM X 6DEG X 11MM X 28MM; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR

STRYKER SPINE-US 8MM X 6DEG X 11MM X 28MM; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Catalog Number 48955086
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Code Available (3191)
Date of Event 09/26/2018
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the cage fractured post op after lifting a heavy object.Reported that revision will be needed in the future.
 
Additional Manufacturer Narrative
Updated adverse event and product problem to product problem.Updated executive summary to include new information.Operator of device added.Date of implant added.Updated adverse event to malfunction.Method: product history review, complaint history review, nc/capa history review, labelling review, risk assessment result: the reported event was confirmed upon x-ray image review.The supplemental fixation system looks fine on x-ray image review.The device has not been received back as it's still implanted in the patient, therefore, product evaluation couldn't be performed.Manufacturing record was reviewed, and no relevant issues were identified.It's reported that the patient was instructed, not to lift heavy things and not to jump (gym) for the next 2 month.It¿s also reported that a scrub nurse impacted the bone graft with impactor using a huge hammer.Impactor and cage were not in line while a nurse was using the hammer." per surgical technique, only graft compactor is supposed to be used for bone graft placement.The hammer is not included in the surgical technique.Therefore, it¿s likely that a potential crack has been initiated when the bone graft was impacted inside the cage via off-axial overload by the reported hammer.Conclusion: the plausible root cause of the reported event is the deviation from surgical technique - off-axial overload while impacting the bone graft into the reported cage using a hammer which is not included in the surgical technique.Stryker has decided to take a field action (3004024955-11/14/18-001-c).Specifically, stryker executed a correction by updating the surgical technique guide to warn end users against misuses which include extreme surgical techniques that fall outside the approved instructions for use.Device still remains implanted in the patient.
 
Event or Problem Description
It was reported that the cage fractured post op after lifting a heavy object.Reported that revision will be needed in the future.Based on the new information received on december 4, 2018, it was confirmed that no revision surgery required.The patient is stable, pain free and fusion has started.No need to wear corsage.No other consequence to the patient was reported.

Brand Name
8MM X 6DEG X 11MM X 28MM
Common Device Name
INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key8011504
Report Number3004024955-2018-00052
Device Sequence Number19177442
Product Code MAX
UDI-Device Identifier07613327118063
UDI-Public07613327118063
Combination Product (Y/N)N
PMA/510(K) Number
K160955
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup
Report Date (Section B) 12/26/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number48955086
Device Lot NumberAAEN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 10/10/2018
Supplement Date Received by Manufacturer12/07/2018
Initial Report FDA Received Date10/28/2018
Supplement Report FDA Received Date12/26/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age65 YR